Israel Journal of Mathematics

, Volume 212, Issue 2, pp 913–959

Metric extension operators, vertex sparsifiers and Lipschitz extendability


DOI: 10.1007/s11856-016-1315-8

Cite this article as:
Makarychev, K. & Makarychev, Y. Isr. J. Math. (2016) 212: 913. doi:10.1007/s11856-016-1315-8


We study vertex cut and flow sparsifiers that were recently introduced by Moitra (2009), and Leighton and Moitra (2010). We improve and generalize their results. We give a new polynomial-time algorithm for constructing O(log k/ log log k) cut and flow sparsifiers, matching the best known existential upper bound on the quality of a sparsifier, and improving the previous algorithmic upper bound of O(log2k/ log log k). We show that flow sparsifiers can be obtained from linear operators approximating minimum metric extensions. We introduce the notion of (linear) metric extension operators, prove that they exist, and give an exact polynomialtime algorithm for finding optimal operators.

We then establish a direct connection between flow and cut sparsifiers and Lipschitz extendability of maps in Banach spaces, a notion studied in functional analysis since 1930s. Using this connection, we obtain a lower bound of \(\Omega \left( {\sqrt {\log k/\log \log k} } \right)\) for flow sparsifiers and a lower bound of \(\Omega \left( {\sqrt {\log k} /\log \log k} \right)\) for cut sparsifiers. We show that if a certain open question posed by Ball in 1992 has a positive answer, then there exist \(\tilde O\left( {\sqrt {\log k} } \right)\) cut sparsifiers. On the other hand, any lower bound on cut sparsifiers better than \(\tilde \Omega \left( {\sqrt {\log k} } \right)\) would imply a negative answer to this question.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Copyright information

© Hebrew University of Jerusalem 2016

Authors and Affiliations

  1. 1.Microsoft ResearchOne Microsoft WayRedmondUSA
  2. 2.Toyota Technological Institute at ChicagoChicagoUSA

Personalised recommendations